Alert archive / North Dakota / Red Flag Warnings in 2008
Red Flag Warning 27, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at Aug 13, 2008, 10:40 AM MDT for 9 counties in North Dakota. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2008, 10:40 AM MDT (16:40 UTC)
- Expired
- Aug 13, 2008, 7:56 PM MDT
- In force
- 9 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 178 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 4.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2019 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KBIS 131640 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1140 AM CDT WED AUG 13 2008 ...RED FLAG WARNING THIS AFTERNOON AND EVENING FOR SOUTHWEST NORTH DAKOTA FOR LOW RELATIVE HUMIDITY AND GUSTY WEST WINDS... .CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND EVENING OVER SOUTHWEST NORTH DAKOTA. RELATIVE HUMIDITY VALUES OF 10 TO 15 PERCENT WILL COMBINE WITH WEST WINDS OF 15 TO 25 MPH TO PRODUCE VERY HIGH TO EXTREME FIRE DANGER. THE POTENTIAL WILL EXIST FOR RAPID AND LARGE WILDFIRE GROWTH GIVEN THE VERY DRY VEGETATION THAT EXISTS IN SOUTHWEST NORTH DAKOTA. NDZ017-018-031>033-040-041-043-044-140045- /O.NEW.KBIS.FW.W.0027.080813T1640Z-080814T0200Z/ MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN- ADAMS- 1140 AM CDT WED AUG 13 2008 /1040 AM MDT WED AUG 13 2008/ ...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR SOUTHWEST NORTH DAKOTA FOR LOW RELATIVE HUMIDITY AND GUST WEST WINDS... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING. AFTERNOON AND EARLY EVENING RELATIVE HUMIDITY VALUES OF 10 TO 15 PERCENT WILL COMBINE WITH WEST WINDS OF 15 TO 25 MPH TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS OVER SOUTHWEST NORTH DAKOTA. THE POTENTIAL WILL EXIST FOR RAPID AND LARGE WILDFIRE GROWTH GIVEN THE VERY DRY VEGETATION. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ CJS/RSL
2 follow-up statements
000 WWUS83 KBIS 132048 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 347 PM CDT WED AUG 13 2008 ...RED FLAG WARNING THIS AFTERNOON AND EVENING FOR SOUTHWEST NORTH DAKOTA FOR LOW RELATIVE HUMIDITY AND GUSTY WEST WINDS... .CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH EARLY EVENING OVER SOUTHWEST NORTH DAKOTA. RELATIVE HUMIDITY VALUES THIS AFTERNOON RANGE FROM 14 TO 18 PERCENT...AND THEY MAY FALL FURTHER TO NEAR 10 PERCENT IN SOME AREAS. GUSTY WEST TO NORTHWEST WINDS OF 15 TO 25 MPH WILL ALSO CONTINUE...PRODUCING A VERY HIGH TO EXTREME FIRE DANGER. THE POTENTIAL EXISTS FOR RAPID AND LARGE WILDFIRE GROWTH GIVEN THE VERY DRY VEGETATION THAT EXISTS IN SOUTHWEST NORTH DAKOTA. NDZ017-018-031>033-040-041-043-044-140200- /O.CON.KBIS.FW.W.0027.000000T0000Z-080814T0200Z/ MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN- ADAMS- 347 PM CDT WED AUG 13 2008 /247 PM MDT WED AUG 13 2008/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING. AFTERNOON AND EARLY EVENING RELATIVE HUMIDITY VALUES OF 10 TO 18 PERCENT ARE COMBINING WITH WEST TO NORTHWEST WINDS OF 15 TO 25 MPH TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS OVER SOUTHWEST NORTH DAKOTA. THE POTENTIAL EXISTS FOR RAPID AND LARGE WILDFIRE GROWTH GIVEN THE VERY DRY VEGETATION. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE OCCURRING. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES ARE CREATING EXPLOSIVE FIRE GROWTH POTENTIAL. $$ CJS/RSL
000 WWUS83 KBIS 140156 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 856 PM CDT WED AUG 13 2008 ...RED FLAG WARNING FOR PORTIONS OF WESTERN AND SOUTHWESTERN NORTH DAKOTA HAS BEEN ALLOWED TO EXPIRE... .EVENING RELATIVE HUMIDITIES HAVE RISEN ABOVE THE CRITICAL CRITERIA...ENDING THE CRITICAL FIRE THREAT. THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE. NDZ017-018-031>033-040-041-043-044-140300- /O.CAN.KBIS.FW.W.0027.000000T0000Z-080814T0200Z/ MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN- ADAMS- 856 PM CDT WED AUG 13 2008 /756 PM MDT WED AUG 13 2008/ ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING IS NO LONGER IN EFFECT. EVENING RELATIVE HUMIDITIES HAVE RISEN ABOVE THE CRITICAL CRITERIA...ENDING THE CRITICAL FIRE THREAT. THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE. $$ WAA
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Aug 13, 10:32 AM MDT, 8 minutes earlier.
Area forecast discussion, Aug 13, 10:32 AM MDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1132 AM CDT WED AUG 13 2008 .SHORT TERM... THE UPPER LOW SPINNING ACROSS SRN SASK IS THE MAIN PLAYER IN THE FCST THE NEXT 36-48 HRS...BUT WE WILL SPEND TODAY ON ITS DRY SRN FLANK. THE 06/12Z NAM AND 12Z GFS SOLUTIONS SHOVE THE 850-HPA THERMAL RIDGE INTO SW/SC ND THIS AFTN WITH TEMPS OF 20-24 C. SUBSIDENCE ALOFT IS RESULTING IN STRONG DIABATIC HEATING AND AS A RESULT BOUNDARY LAYER MIXING WILL BE DEEP /TO 700 HPA OR MORE/ OVER THE SW AND SC THIS AFTN. SFC DEWPOINTS ARE ALREADY IN THE MID 30S F...AND MIXING WILL ONLY SERVE TO LOWER THEM. AS A RESULT THE MIN RH WILL FALL TO NEAR 10 PERCENT IN THE FAR SW. EVEN AS FAR EAST AS KBIS...WE WILL HAVE POTENT MIXING THAT WILL MAKE ANY MLCAPE WEAK. AS A RESULT...WE HAVE REMOVED POPS FOR THE AFTN SOUTH OF U.S. HIGHWAY 2. NORTH OF THAT LINE...SOME MID LVL CAA WILL KEEP TEMPS COOLER...AND THAT COMBINED WITH WEAK VERTICAL MOTION ALOFT MAKES KEEPING A SLGT CHANCE IN THE FCST PRUDENT. THE BIG ISSUE THIS AFTN WILL LIKELY BE FIRE WEATHER. SINCE WINDS ARE ALREADY GUSTY AND RH HAS NOWHERE TO GO BUT DOWN...WE WILL BE ISSUING A RED FLAG WARNING IN THE SOUTHWEST THROUGH 02Z. && .FIRE WEATHER... WE WILL BE ISSUING A RED FLAG WARNING FOR SOUTHWEST ND FOR THE AFTERNOON AND EVENING HOURS. THE RH AT SAND CREEK AND PAINTED CANYON IS ALREADY AT 25 PERCENT OR LESS...AND WITH EXPECTED DRYING INDUCED BY MIXING DOWN WARMER AIR ALOFT...THESE VALUES HAVE NOWHERE TO GO BUT DOWN. SOME OF THE DRIEST AREAS WILL PROBABLY HAVE A MIN RH AT 10 PERCENT THIS AFTERNOON. WINDS WERE AND STILL ARE A BIT OF A QUESTION MARK...BUT SINCE THE RAWS SITES ARE ALREADY GUSTING TO 20 MPH WE FEEL THERE WILL BE SUFFICIENT WINDS TO NECESSITATE RED FLAG CONDITIONS. THE GOOD NEWS IS THAT BY THU MIN RH WILL BE WAY UP...AND THE WINDS LIGHTER. && .AVIATION... EXPECT INCREASING MID CLOUDS AND SFC WINDS GUSTING TO 25KTS OVER NORTHWEST AND NORTH CENTRAL ND THIS AFTERNOON AND EVENING AS LOW PRESSURE SPINS OVER SOUTHERN SASKATCHEWAN. VFR CONDITIONS ARE EXPECTED OVER THE WHOLE AREA...HOWEVER...AS DRY LOW LEVELS WILL MAKE ANYTHING MORE THAN ISOLATED PRECIP HARD TO COME BY. && .PREV DISCUSSION... /ISSUED 405 AM CDT WED AUG 13 2008/ SHORT TERM...TODAY THROUGH FRIDAY NIGHT MODELS IN GOOD AGREEMENT TODAY WITH POSITION AND MOVEMENT OF UPPER LEVEL LOW THAT IS CURRENTLY OVER SASKATCHEWAN. THE LOW IS FORECAST TO MOVE SOUTH ONLY SLIGHTLY TODAY...THEN TONIGHT IT BEGINS ITS TREK INTO WESTERN NORTH DAKOTA AND EASTERN MONTANA...WITH THE LOW CENTER POSITIONED NEAR THE BORDERS OF ND/SD/MT BY THURSDAY EVENING. BY FRIDAY MORNING THE LOW CENTER IS OVER WYOMING AND CONTINUES SOUTH INTO COLORADO ON FRIDAY NIGHT. THIS LOW WILL BRING CONSIDERABLE CLOUDINESS AND INSTABILITY WITH SCATTERED SHOWERS AND THUNDERSHOWERS. SEE FIRE WEATHER SECTION REGARDING AFTERNOON RELATIVE HUMIDITIES TODAY. LONG TERM...SATURDAY THROUGH WEDNESDAY NIGHT... MEDIUM RANGE MODELS IN GOOD AGREEMENT WITH LARGE SCALE FEATURES AND WITH USUAL DIFFERENCES IN STRENGTH AND TIMING OF SMALL SCALE DETAILS. HAVE FOLLOWED ECWMF FOR THE MOST PART WHICH RESULTS IN ONLY MINOR CHANGES IN THE GRIDS. SYSTEM NOW SPINNING OVER SASKATCHEWAN DIGS SOUTH AND DEVELOPS INTO HIGH OVER LOW BLOCK WITH MAIN ENERGY RIDING OVER RIDGE NORTH OF BORDER AND MAIN LOW OVER SOUTHERN AND CENTRAL PLAINS. DRY WITH SEASONABLE TEMPERATURES. && .BIS WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR NDZ017-018-031>033-040-041-043-044. && CJS/JV/HW
Hazardous weather outlook, Aug 13, 4:51 AM MDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 551 AM CDT WED AUG 13 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-141100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 551 AM CDT WED AUG 13 2008 /451 AM MDT WED AUG 13 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE THREAT OF THUNDERSTORMS CONTINUES ON THURSDAY...AND IN SOUTHERN NORTH DAKOTA ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
Nearby
Red Flag Warnings in North Dakota, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.